Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Feb 22, 1997, 12:05 PM EST for Addison County, Vermont. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1997, 12:05 PM EST (17:05 UTC)
- Expired
- Feb 22, 1997, 1:00 PM EST
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Addison County, VT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 12:30 PM EST | Thunderstorm Wind 50 | Starksboro, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALB), launched 12:00Z, 5.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 221706 SVRBTV VTC001-221800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1205 PM EST SAT FEB 22 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL VERMONT ...ADDISON COUNTY A SEVERE THUNDERSTORM PRODUCING DAMAGING WIND...VERY HEAVY RAIN AND HAIL WILL REACH BRISTOL VERMONT BETWEEN 1210 AND 1230 PM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN I&N A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:12 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 22, 10:12 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EST SAT FEB 22 1997 LOTS OF MELTING TAKING PLACE AS HAS BEEN THE CASE OVERNIGHT AND WITH HEAVIER RAIN MOVING IN WOULD OPT TO KEEP FLOOD WATCH UP THROUGH AFTERNOON. WOULD ADJUST TO TAKE ST LAWRENCE OUT AND INCLUDE RUTLAND/WINDSOR COUNTIES. WOULD OPT FOR A HIGH WIND WATCH OR WARNING FOR AFTERNOON. CHECK OUT WINDS WEST OF FORECAST AREA. WOULD OPT FOR A WINTER WEATHER ADVISORY (FOR ICE) ST LAWRENCE VALLEY/CLINTON COUNTY. MOST PLACES IN GRAND ISLE/FRNAKLIN VT JUST ABOVE FREEZING. COLD AIR HAS DRAINED DOWN INTO ST LAWRENCE AND CHAMPLAIN VALLEYS. HOWEVER...IF YOU GO UP ABOVE 8OO FEET IT IS IN THE 50S...EVEN NEAR THE CANADIAN BORDER. CURRENT SURFACE ANALYSIS AND 12Z ETA POSITION VERY SIMILAR. LOW NEAR ART WITH ONE BOUNDARY ALREADY THROUGH ST LAWRENCE VALLEY. HOWEVER...ETA NOT PICKING UP ON SHALLOW COLD AIR INTRUSION. NEXT BOUNDARY MOVING INTO WESTERN NEW YORK AT TIME. THIS FRONT TO COME THROUGH 19-01Z. THIS WILL BRING COLD AIR IN UNIFORMLY... CHANGING PRECIPITATION OVER TO SNOW SHOWERS. FORECAST SUGGESTIONS... THIS AFTERNOON (ADRNKS/NC NE VT)...WINDY. BECOMING CLOUDY WITH SHOWERS. RAIN SHOWERS CHANGING TO SNOW SHOWERS LATE IN THE DAY. HIGH IN THE UPPER 50S TO MID 60S...BUT FALLING TO NEAR FREEZING BY EVENING. SOUTHWEST WIND 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS BECOMING WEST. THIS AFTERNOON (ST LAWRENCE)...CLOUDY AND BECOMING WINDY WITH FREEZING RAIN AND SLEET...CHANGING TO SCATTERED SNOW SHOWERS. TEMPERATURE HOLDING AROUND 30. NORTHEAST WIND BECOMING WEST AND INCREASING TO 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS. THIS AFTERNOON (S VT)...WINDY. CLOUDING UP WITH SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY CONTAIN HIGH WINDS AND HAIL. HIGH IN THE 60S...BUT FALLING INTO THE 40S LATE IN THE DAY. SOUTHWEST WIND 20 TO 40 MPH WITH FREQUENT HIGHER GUSTS BECOMING WEST. THIS AFTERNOON (NW VT)...BECOMING CLOUDY AND WINDY WITH SHOWERS. RAIN SHOWERS CHANGING TO SNOW SHOWERS LATE IN THE DAY. HIGH IN THE 50S TO AROUND 60...BUT HOLDING IN THE 40S IN THE DEEPER VALLEYS). TEMPERATURES FALLING INTO THE 30S LATE. WIND BECOMING SOUTHWEST TO WEST 20 TO 40 MPH WITH FREQUENT HIGHNER GUSTS. DIGIORGI
In the hours before
Special weather statement, Feb 22, 10:30 AM EST, 1 hour 35 minutes before
VTZ011-012-222020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1029 AM EST SAT FEB 22 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR RUTLAND AND WINDSOR COUNTIES UNTIL 3 PM... UNSEASONABLY WARM AIR AHEAD OF A COLD FRONT APPROACHING FROM THE WEST WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS INTO THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF FLOODING RAIN...WINDS IN EXCESS OF 60 MILES AN HOUR...LARGE HAIL AND DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE IN THE AREA...GET INSIDE A STURDY INDOOR STRUCTURE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER COMMERCIAL BROADCASTS FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. DIGIORGI
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.